I can empathize with your situation. I have been on Copaxone for over 2.5 years since being officially diagnosed with MS. I had done very well until entering a period of high disease activity with a severe relapse this last October. Until recently I had been very fearful of Tysabri as well. But within the last couple of weeks, after having discussions with my physicians and reviewing the literature out there, I have made the decision to switch over to Tysabri.
(So you know a bit about where I am coming from, I am a physician with MS; however, my specialty is pediatric emergency medicine. While I understand the medical literature I get my hands on, I still primarily rely on the expertise and advice of my MS specialists.)
The PROs of Tysabri (as I see them):
1. Most effective medication available
2. Very real hope of complete disease remission over a lengthy period of time
3. Very real possibility of recovery of some lost function
Tysabri seems to be the most effective medication we have right now at shutting down the disease process. A significant number of people are completely free of any disease activity at all (no relapses, no new MRI lesions) a year or two into taking the medication. In addition, a significant number of people taking the medication experience an improvement in their function, which is the most exciting aspect as far as I'm concerned. No other medication currently available can claim this.
2. Rebound phenomenon
PML is the dark shadow hanging over this medication. Fortunately, over the past few years the medical community has been able to classify those that are at increased risk of PML. The risk factors are: 1) JC virus infection (there is a blood test for this); 2) Length of therapy with Tysabri (risk goes up after 24 doses, or 2 years on the medication); 3) Prior treatment with immunosuppressant medications. Taking these factors into consideration, your physician should be able to give you a indication of the risk for developing PML. Most of us physicians are reluctant to say never, but theoretically someone without prior JC virus infection should not be at risk for developing PML at all. And someone who has none of the risk factors is really at no risk, in my opinion.
(As for me ... alas, I am JC virus positive. My plan is to take the medication for a year in hopes of getting in under control and hopefully regaining some lost function. Then I hope to move to another medication after that. I have my eye on BG-12, which will be available by then, God willing.)
Another thing to discuss with your physician is the phenomenon of rebound after coming off of Tysabri. This is not well understood at this time. (Some believe it is real, others do not.) But there is the possibility that as Tysabri clears out of your system, the immune components in your blood that were suppressed by Tysabri will return and cause another relapse about 3 months after stopping the medication. This is particularly a concern for me, since I am planning on taking the medication short-term. It would be less of a concern for someone starting the medication who is JC virus negative and had never taken immunosuppressant medications (and thus is not expected to stop taking the medication for the foreseeable future).
In spite of the length of this post, it is a brief summary. As always, your physician (your fiancé's) will have more knowledge of her particular circumstances and offer better advice. But hopefully this provided more information for you and a better understanding of Tysabri. I would be happy to answer more questions if you have them.
God Bless you and your fiancé